European Journal of Clinical Pharmacology

, Volume 67, Issue 3, pp 283–288

Adverse events following immunization in children: retrospective analysis of spontaneous reports over a decade

  • Lise Aagaard
  • Erik Wind Hansen
  • Ebba Holme Hansen
Pharmacoepidemiology and Prescription

DOI: 10.1007/s00228-010-0944-9

Cite this article as:
Aagaard, L., Hansen, E.W. & Hansen, E.H. Eur J Clin Pharmacol (2011) 67: 283. doi:10.1007/s00228-010-0944-9



There is no doubt that paediatric immunization prevents serious diseases, but the administration of these vaccines to healthy children also involves risks of adverse drug reactions (ADRs), some of which are potentially serious. The current body of evidence on ADRs from immunization therapy at the population level is partly contradictory across countries, time periods and childhood immunization programmes. The objective of our study was to characterize reported adverse events (AEFIs) following immunization in Danish children.


Adverse events (AEFIs) in 0- to 17-year-old children and adolescents reported to the Danish Medicines Agency (DKMA) between 1998 and 2007 were analysed. The unit of analysis was one AEFI. Data were categorized with respect to time, age, and gender of the children, suspected vaccines, category and seriousness of the AEFIs, and reporting rate.


During the study period, the DKMA received 1,365 reports covering 2,600 AEFIs, corresponding to 60% of all adverse events reported for children. One third of the AEFIs were classified as serious, and two deaths were reported. The annual number of serious AEFIs remained constant during the study period. Approximately 80% of AEFIs were reported in children aged 0–2 years. Of all reported AEs, 45% were in the category “general disorders and administration site conditions”, followed by the categories “skin and subcutaneous tissue disorders” (20% of total AEFIs) and “nervous system disorders” (16% of total AEFIs). The largest share of serious events was from the category “nervous system disorders” (33% of serious AEFIs). The most frequently reported serious AEs were febrile convulsions, pyrexia, and injection-site reactions.


In Denmark, a large number of AEFIs following paediatric immunization have been reported, but the majority of cases were non-serious.



Copyright information

© Springer-Verlag 2010

Authors and Affiliations

  • Lise Aagaard
    • 1
    • 3
  • Erik Wind Hansen
    • 2
  • Ebba Holme Hansen
    • 1
    • 3
  1. 1.Department of Pharmacology and Pharmacotherapy, Section for Social Pharmacy, Faculty of Pharmaceutical SciencesUniversity of CopenhagenCopenhagenDenmark
  2. 2.Department of Pharmacology and Pharmacotherapy, Section for Clinical Pharmacy, Faculty of Pharmaceutical SciencesUniversity of CopenhagenCopenhagenDenmark
  3. 3.FKL-Research Centre for Quality in Medicine Use, Faculty of Pharmaceutical SciencesUniversity of CopenhagenCopenhagenDenmark